U.S. Virgin Islands, 2011Damaging Wind in U.S. Virgin Islands, August 16, 2011
August 16, 2011 · NWS SJU · 1 event in 1 county or zone
A tropical wave that moved across the Caribbean Waters brought near severe weather to Saint Croix. Strong thunderstorms with very gusty winds were observed with wind gusts of 47 mph in Saint Croix during the early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical wave that moved across the Caribbean Waters brought near severe weather to Saint Croix. Strong thunderstorms with very gusty winds were observed with wind gusts of 47 mph in Saint Croix during the early afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 16, 11:02 AM AST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 16, 11:02 AM AST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1102 AM AST TUE AUG 16 2011
.UPDATE...NO CHANGES TO SHORT TERM ANALYSIS AS SHOWERS CONTINUE TO
RAPIDLY MOVE ACROSS THE AREA. MOST OF THE ACTIVITY REMAINS OVER
CARIBBEAN WATERS OF PUERTO RICO...SAINT CROIX SOUTH...WHERE THE
CONVECTIVE ACTIVITY REMAINS SIGNIFICANT AS THE TROPICAL WAVE
PUSHES WESTWARD. STILL EXPECTING SOME SQUALLY WEATHER ACROSS THE
REGION THIS AFTERNOON AS SHOWERS AND THUNDERSTORMS WITH GUSTY
WINDS EXPECTED.
&&
.AVIATION...NO CHANGES TO PREVIOUS PACKAGE...FOR THIS AFTERNOON
TEMPO MVFR CONDITIONS CAN BE EXPECTED ACROSS TJSJ...TJPS...TJMZ...AND
TJBQ IN SHRA/TSRA. WINDS WILL BE MAINLY EAST AT 15 TO 20 KTS WITH
HIGHER GUSTS IN SHRA/TSRA.
&&
.PREV DISCUSSION... /ISSUED 502 AM AST TUE AUG 16 2011/
SYNOPSIS...SUBTROPICAL RIDGE WILL REMAIN THE DOMINANT WEATHER FEATURE
AT MID AND UPPER LEVELS. TROPICAL WAVE NOW ACROSS THE EASTERN CARIBBEAN
SEA WILL MOVE WEST OVER THE NEXT 24 HRS AND BRING SQUALLY WEATHER THIS
AFTERNOON AND EVENING.
DISCUSSION...BANDS OF SHOWERS AND THUNDERSTORMS ASSOCIATED TO A
STRONG TROPICAL WAVE...NOW LOCATED OVER THE EASTERN CARIBBEAN...
HAVE AFFECTED THE EASTERN WATERS AND EASTERN PORTIONS OF PUERTO
RICO INCLUDING THE SAN JUAN METROPOLITAN AREA DURING THE OVERNIGHT
HOURS. THE AVERAGE SPEED OF THESE SHOWERS AND THUNDERSTORMS IS 25
KNOTS. ALTHOUGH SOME OF THESE SHOWERS HAVE PRODUCE HEAVY DOWNPOURS
..DUE TO THE FAST STORM MOTION...RAINFALL ACCUMULATIONS HAVE BEEN LOW.
THE FLOODING POTENTIAL WILL BE HIGHER AS RAIN BANDS BECOME MORE
FREQUENT THROUGH TONIGHT. THE MAIN CONCERN WILL THE STRONG GUSTY
WINDS ASSOCIATED TO THE SHOWERS AND THUNDERS TOMS.
SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED TO THE TROPICAL WAVE
DECREASED CONSIDERABLY AT AROUND MIDNIGHT...BUT NEW SHOWERS AND
THUNDERSTORMS HAVE APPEARED AS THE CENTER OF THE SYSTEM MOVES
CLOSER TO THE CENTER OF THE CARIBBEAN BASIN.
THE NHC GIVE THIS WAVE A LOW CHANCE...20 PERCENT...OF BECOMING A
TROPICAL CYCLONE DURING THE NEXT 48 HOURS.
AVIATION...BRIEF PERIODS OF MVFR CONDITIONS CAN BE EXPECTED ACROSS
TKPK...TNCM...TIST...TISX AND TJSJ DURING THE MORNING HOURS IN
PASSING SHRA. FOR THIS AFTERNOON TEMPO MVFR CONDITIONS CAN BE
EXPECTED ACROSS TJSJ...TJPS...TJMZ...AND TJBQ IN SHRA/TSRA. WINDS
WILL BE MAINLY EAST AT 15 TO 20 KTS WITH HIGHER GUSTS IN SHRA/TSRA.
MARINE...MARINE CONDITIONS WILL QUICKLY DETERIORATE AS A STRONG
TROPICAL WAVE MOVES ACROSS THE CARIBBEAN WATERS. THIS WAVE WILL
GENERATE SQUALLY WEATHER CONDITIONS AS RAIN BANDS WILL CONTINUE TO
AFFECT THE LOCAL WATERS...MAINLY THE CARIBBEAN WATERS. A WIND
SURGE BEHIND THIS TROPICAL WAVE WILL RESULT IN A FURTHER INCREASE
IN WINDS AND SEAS ACROSS THE COASTAL WATERS FROM LATE THIS
AFTERNOON THROUGH WEDNESDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 79 89 79 / 50 50 30 40
STT 90 80 91 81 / 60 50 40 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
15/25
Hazardous weather outlook, Aug 16, 6:10 AM AST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
610 AM AST TUE AUG 16 2011
AMZ710>745-PRZ001>013-171015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
610 AM AST TUE AUG 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
ACTIVE TROPICAL WAVE WILL CONTINUE TO MOVE SOUTH OF PUERTO RICO TODAY.
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ANY INFORMATION ABOUT FLOODING OR WIND REPORT WILL BE
APPRECIATED.
AMZ715-725-VIZ001-002-171015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
610 AM AST TUE AUG 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
ACTIVE TROPICAL WAVE WILL CONTINUE TO MOVE SOUTH OF THE ISLANDS
TODAY. LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ANY INFORMATION ABOUT FLOODING OR WIND REPORT WILL BE
APPRECIATED.
Thunderstorm Wind, St. Croix
- When
- August 16, 12:53 PM AST
- Where
- St. Croix County, St Croix
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $7,000
- Reported by
- ASOS
- Coordinates
- 17.730, -64.780
A strong wind gust downed a tree that fell on a power line in the Estate Glynn area causing some power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 16, 20112 deaths · 1 event
- Drought in Texas, August 16 to 31, 2011$6.0 million · 6 events
- Wildfire in Texas, August 16 to 31, 2011$1.7 million · 11 events
- Flash Flooding and Heavy Rain in Minnesota, August 16 to 17, 2011$755,000 · 8 events
- Flash Flooding and Damaging Wind in Arizona, August 16, 20111 injured · $275,000 · 60 kt wind · 4 events
- Wildfire in Texas, August 16, 2011$250,000 · 1 event
- Strong Wind in Puerto Rico, August 16, 2011$250,000 · 1 event
- Lightning Strike in Florida, August 16, 20118 injured · 1 event
- Hail in Colorado, August 16, 2011$50,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in Colorado, August 16, 201162 kt wind · 2 events
- Damaging Winds in Oklahoma, August 16, 2011$100 · 58 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Superior, August 16, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341562.